Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 10, 2002, 1:58 PM EST for Clay County, Putnam County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 1:58 PM EST (18:58 UTC)
- Expired
- Nov 10, 2002, 2:30 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Clay County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 2:05 PM EST | Thunderstorm Wind 50 E | Greencastle, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 12:10 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:20 AM EST, 10 hours 38 minutes earlier.
Area forecast discussion, Nov 10, 3:20 AM EST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 AM EST SUN NOV 10 2002 THUNDERSTORMS WILL STILL BE LIKELY TODAY. AN AREA OF THUNDERSTORMS OVER THE FORECAST AREA SHOULD END EARLY THIS MORNING...BUT MORE STORMS WILL BE LIKELY WHEN A COLD FRONT APPROACHES THE AREA THIS AFTERNOON. LOW PRESSURE WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS MORNING. A COLD FRONT TRAILED SOUTH THROUGH MISSOURI. AN UPPER LEVEL SHORT WAVE TROUGH WAS OVER THE LOWER OHIO VALLEY...PRODUCING THUNDERSTORMS OVER INDIANA...KENTUCKY AND TENNESSEE. AN UPPER TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. THUNDERSTORMS WERE DIMINISHING ALONG THE INDIANA AND ILLINOIS BORDER. SKIES WERE CLOUDY OVER THE AREA...BUT MOSTLY CLEAR OVER MUCH OF ILLINOIS. MODELS ARE IN GOOD AGREEMENT THIS MORNING. THE UPPER TROUGH OVER THE UPPER MISSISSIPPI VALLEY IS FORECAST TO DROP SOUTHEAST TODAY AND TONIGHT. THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA THIS AFTERNOON. THUNDERSTORMS SHOULD CONTINUE TO DIMINISH THIS MORNING...AND SOME CLEARING SHOULD OCCUR AS THE UPPER SHORT WAVE MOVES PAST. DEW POINTS WILL REMAIN NEAR 60 F INTO THE AFTERNOON. SOME SUNSHINE WILL BOOST TEMPERATURES INTO THE MID AND UPPER 60S. LIFTED INDEXES ARE FORECAST TO FALL TO -2 C TO -4 C AND CAPES FORECAST TO RISE TO NEAR 1000 J/KG. WHILE LOW LEVEL JET SHOULD DECREASE A BIT THIS MORNING...A STRONG UPPER JET WILL APPROACH. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THE COLD FRONT WITH SOME STORMS POSSIBLY BECOMING SEVERE. THUNDERSTORMS STILL POSSIBLE SOUTHEAST THIS EVENING AS THE COLD FRONT EXITS THE AREA. COOLER AIR IS FORECAST TO MOVE IN OVERNIGHT AND VETERANS DAY. THE UPPER TROUGH IS FORECAST TO MOVE OVER THE AREA. CONSIDERABLE CLOUDINESS WILL RESULT...BUT COLD AIR ADVECTION SHOULD KEEP ANY LIFT MINIMAL. NO PRECIPITATION WILL BE FORECAST. GUIDANCE TEMPERATURES LOOK GOOD THROUGH VETERANS DAY. MET CONTINUES A WARM BIAS. .IND...NONE. DS
Hazardous weather outlook, Nov 10, 6:03 AM EST, 7 hours 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 603 AM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE... SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES WILL BE POSSIBLE. A COLD FRONT AND STRONG UPPER LEVEL WINDS WILL MEET WARM...MOIST AIR OVER THE AREA THIS AFTERNOON. THUNDERSTORMS WILL BECOME LIKELY...AND A FEW COULD BECOME SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DS
In the hours before
Local storm report, Nov 10, 1:26 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
126 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WAYNETOWN IN .50 INCH HAIL
11/10/02 MONTGOMERY REPORTED BY STORM
SPOTTER.Local storm report, Nov 10, 1:38 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
138 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WAYNETOWN IN .75 INCH HAIL
11/10/02 MONTGOMERY REPORTED BY STORM
SPOTTER.Local storm report, Nov 10, 1:47 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0142 PM WEST TERRE HAUTE IN WIND DAMAGE
11/10/02 VIGO 5 UTILITY POLES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 10, 1:56 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
156 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 10 NE TERRE HAUTE IN 1 INCH HAIL
11/10/02 VIGO REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 12:44 PM EST | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 46 min |
| Nov 10, 12:58 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 32 min |
| Nov 10, 1:38 PM EST | Severe Thunderstorm Warning | IND | Parke, Vigo | 37 min |
| Nov 10, 1:44 PM EST | Severe Thunderstorm Warning | IND | Clinton | 31 min |
| Nov 10, 2:15 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 45 min |
| Nov 10, 2:27 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 48 min |
| Nov 10, 2:39 PM EST | Tornado Warning | IND | Hamilton, Madison | 36 min |
| Nov 10, 2:43 PM EST | Tornado Warning | IND | Morgan, Putnam | 32 min |
| Nov 10, 2:56 PM EST | Tornado Warning | IND | Hendricks, Marion | 49 min |
| Nov 10, 2:59 PM EST | Tornado Warning | IND | Hamilton | 31 min |
| Nov 10, 3:10 PM EST | Tornado Warning | IND | Madison | 35 min |
| Nov 10, 3:18 PM EST | Severe Thunderstorm Warning | IND | Greene, Owen | 27 min |
| Nov 10, 3:21 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 24 min |
| Nov 10, 3:25 PM EST | Severe Thunderstorm Warning | IND | Monroe | 35 min |
| Nov 10, 3:27 PM EST | Tornado Warning | IND | Delaware | 33 min |
| Nov 10, 4:31 PM EST | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 44 min |
| Nov 10, 4:48 PM EST | Tornado Warning | IND | Jackson | 27 min |
| Nov 10, 4:48 PM EST | Tornado Warning | IND | Jackson | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.